Graham Hughes' blog February 2012

A new year, and a promise to myself to reduce the frequency of the monthly blogs – I had in mind a three monthly article, but have already failed on my promise!

The monthly international journal ‘LUPUS’ is one of my pride and joys. The February issue of this, the 21st annual volume of the journal was, I believe, a landmark issue – devoted to a series of articles on environmental factors influencing diseases such as lupus and Hughes syndrome.

As all of you know, there has been headline news recently concerning silicone breast implants and cancer. In fact, the bigger story has been the link with autoimmune diseases. Silicone is known to be an ‘adjuvant’ – a chemical which has the property of increasing an immune response. Another ‘adjuvant’ is aluminium, widely used in vaccines, in order to increase the chances of a successful immune response in the recipient.

This issue of LUPUS, edited by my friend Professor Yehuda Shoenfeld, brings together a striking collection of papers, linking adjuvants to a variety of autoimmune diseases including lupus, scleroderma, nerve inflammation ……. and the generation of antiphospholipid antibodies!

Which takes me back three years to one of my earlier blogs (February 2009) when, sitting on a bench several thousand miles away in Leon, Mexico, Yehuda and I discussed the story and its ramifications, and first planned this ‘special issue’ of LUPUS: lup.sagepub.com/.

Case of the Month

Mrs BJ, aged 54, suffered from Hughes syndrome, with frequent severe headaches. She also had Sjogrens syndrome with widespread and prominent aches and pains – especially in the muscles.

In view of the severity of the headaches, and the poor response to low dose aspirin, it was decided to order a trial of heparin. This is a clinical practice which I have been using for several years, especially in Hughes syndrome patients in whom aspirin seems less than effective. The reasons for this approach are two-fold.

Firstly, the move to warfarin is a major step, especially in a patient who has not had a thrombosis. Secondly, ‘modern’ heparin (low molecular weight heparin, such as Fragmin or Clexane) is very safe, its only problem being that it requires injection. (Many, many pregnant Hughes syndrome patients take heparin injections for 8-9 months).

Mrs BJ returned after three weeks. All headaches gone! Not a single headache or migraine. Presumably the headaches had been linked in some way to the ‘sticky blood’.

But the story didn’t end there. All the muscle aches gone! Disappeared. I don’t think this clinical observation has been recorded before; I would like to record it here. One might cynically suggest that it is a placebo response, but the remission of the muscle aches has persisted with a further four weeks heparin treatment.

What is this patient teaching us?

Presumably every organ in the body depends on its oxygen via the blood supply. The brain and heart certainly. The nerves, certainly. The joints (such as the hip joint, probably). And the muscles?

If I were a keen young medical researcher, I would be testing muscle physiology and blood flow in Hughes syndrome patients before and after anticoagulation.

7 Replies

oldestnewest
  • Fibromyalgia with its widespread chronic pain is also associated with Hughes. Migraines are also a common symptom. Since my dx I have constantly wondered how many of the thousands of people being chucked in the FM bucket actually are not being properly assessed. I too would love to stick some of them on Heparin for 6 weeks to see how they respond!

    As usual a great Blog. Thank You for taking the time to do it as its very much appreciated.

    Lynn

  • According to my doctors, fibro has nothing to do with APS. APS is autoimmune while fibro is not.

  • I know I have been on Fragmin about 3 weeks and although some aches still, they are much decreased and today at gym my heart rate was excellent on the crosstrainer and I can do much more than before I started the Fragmin!

  • I found this very interesting. I have been dx with fibromyalgia, osteoporosis, arthritis and Hughes . The rheumatologist put me on aspirin for the Hughes but I have noticed that on several occassions when I was admitted to hospital with chest pains I was given injections of heparin and the pains in my joints disappeared. At the time I thought it might be due to all the oxygen I was given :-]

    Now just on aspirin again and hobbling around like a good un

    Anyone think I should ask to be re assessed ? perhaps get a second opinion re my treatment?

    I would appreciate any of your comments

    Lin

  • Having been diagnosed with Hughes Syndrome in 2002 (main symptoms: numb fingers, blind spots, migraines, dizziness, unsteady gait, speach and memory problems) and having seen Prof Hughes, then and subsequently, I was tried first with 75mg aspirin (no effect), then Plavix (no effect), then 5,000IU Fragmin od (good effect), followed by warfarin with INR 3.8 to 4.2 (good effect). I had abnormal liver functions since two bouts of hepatitis in the 1990s, no cause found at the time but Prof Hughes suspected ischemic hepatitis. After starting warfarin liver functions returned to normal. All ell and good.

    However, migraines returned at Christmas 2009, after 7 years without any, and in Feb 2010 I started to get 'funny turns'; a sensation of being pushed sideways, or rotated, or the floor bouncing, followed by dull headache, dizziness, buzzing in the ears and perceived weakness in the legs and arms. I was started on 10mg amitriptylene, which stopped the migraines and the 'funny turns'. The 'funny turns' returned in July 2011 and have been diagnosed by a neurologist as 'atypical migraines' but they did not respond to increasing the dose of amitriptylene. I saw Prof Hughes again in February this year and he agreed with me that the 'funny turns' were more likely to be TIAs. He suggested using the 5,000IU Fragmin when I'm having one of these episodes, as long aas my INR is not too much above 4.0. I have tried this regime with good effect. Even more interestingly I did my INR test on Monday, this week, then forgot to take my warfarin, so that by Tuesday evening my INR had dropped to 2.9. I took 10mg of warfarin (usual dose is 6.5mg) and I also took a 15,000IU dose of Fragmin, followed by a 5,000IU dose on Wednesday evening. The result, this week, has been a very clear head and no 'funny turns' at all. My INR is back in range now, so I have stopped the Fragmin; the result, a return of dull headaches and dizziness.

    So, for me, I feel much better on Fragmin than warfarin but I would need to have 15,000IU of Fragmin od to be able to stop taking warfaring altogether. Consequences: looking like a blackberry due to the bruising of effect o the injections and, I understand, long term Heparin use causes osteoporosis.

    I will be seeing Prof Hughes again in the autumn and I will discuss this in some detail with him.

    Best wishes to all.

    Dave

  • This is interesting because all of us know about the muscle ache but people that don't know much about the disease don't.It's not even mentioned on a lot of websites that talk about hughes.

  • I had joint pains for 25 years. In that time I had severe pregnancy problems and lost two premature babies at two days old. My third and fourth children were born with the help of heparin injections. Years later I developed migraines and probable TIAs and was finally diagnosed with AP LS 9 years ago with resultant brain damage. However, the point I want to make is that as the migraines started the joint pains, completely stopped and I have never been troubled with them since. I'd gladly have them back if it meant I could think clearly and work again though! Stella

You may also like...